The Straight Dope

Go Back   Straight Dope Message Board > Main > General Questions

Reply
 
Thread Tools Display Modes
  #1  
Old 03-21-2007, 06:57 PM
solkoe solkoe is offline
Guest
 
Join Date: Sep 2005
Can an antibiotic overdose harm you?

Well? What could happen?
What might happen if you continued the present dose long after you are supposed to stop?
Reply With Quote
Advertisements  
  #2  
Old 03-21-2007, 08:17 PM
kunilou kunilou is offline
Charter Member
 
Join Date: Apr 1999
Posts: 17,591
Let's start with the usual - IANAD.

I am however, an occasional user of anitbiotics, so let me relate a few side effects:

Diarrhea/nausea. While killing the bad bacteria, the antibiotics can also kill the good bacteria in your gut which help digest your food. Explosive results may follow.

Fungus infections. It happened to my mother. Apparently the good bacteria also eat various fungi which are just waiting to multiply.

Sensitivity. Some antibiotic labels warn you to stay out of the sun.

Brown teeth. I believe this was a not uncommon side effect when children received tetracycline before their permanent teeth came in.

And what can happen when you take the drug long after you need it? Antibiotic-resistant bacteria.

I'm sure someone will come along with a more complete list. Meanwhile, just Google any common antibiotic and check the list of side effects.
Reply With Quote
  #3  
Old 03-21-2007, 09:01 PM
Khan Khan is offline
Member
 
Join Date: Oct 2001
Location: THIS is Ceti Alpha V!!
Posts: 1,086
Antibiotics work by a great many mechanisms, but as you know they all kill bacteria. Some of the pathways they act on in bacteria are highly conserved evolutionarily all the way up to mammals, so something that kills prokaryotic (e.g. staph bacteria) cells might also have negative effects on eukaryotic cells (e.g. a human's).

For example, Puromycin causes premature termination of translation (ie protein synthesis) by "fooling" a ribosome into thinking it's hit a stop signal. I've done projects for class on this particular example, and while it's not safe for medical use, it's used as a reagent in biology experiments. In Eukaryotic cells it doesn't necessarily stop the ribosome from doing its thing, but it does "skip" on the RNA, causing errors in translation that can be useful in some experiments but harmful in people.

You wouldn't want to take puromycin yourself, but I mention it to illustrate a relatively simple way how what will kill the goose will screw up the gander. In this case, our cellular machinery is sufficiently similar to that of bacteria such that it's deadly to them, but still harmful to us. At high enough concentrations of medical antibiotics, such as an overdose, you might encounter a similar situation. At regular doses, though, the harmful effects of antibiotics on us are either negligible or perhaps responsible for side effects. IANAD either, but I am a bio grad student, so I'm sticking to what I'm qualified to address. My only advice, such as it is, is to follow the instructions where meds are concerned. Also, kunilou is correct.
Reply With Quote
  #4  
Old 03-22-2007, 05:00 AM
ninharsag ninharsag is offline
Guest
 
Join Date: Mar 2007
It depends on the antibiotic, of course. Gentamicin, for example is highly nephrotoxic and a huge peak dose could give you renal failure. Most of them would merely cause devastation to your body commensals resulting in diarrhoea (which can be life-threatening, don't forget) or fungal infections (think of candidiasis). Other antibiotics have idiosyncratic but less drastic effects. Erythromycin causes unpleasant gut cramping and metronidazole (and all the imidazoles) gives you a strange metallic taste in your mouth which makes milk drinking particularly unpleasant. Brown teeth in children is peculiar to those whose mother took tetracycline during their pregnancy, by the way. Ototoxicity, retinal detachment, there are all sorts of strange and incredibly rare reactions out there to be experienced.

But why would anyone want to do this???? There are no highs from antibiotics. Is this one of those if I take one of these its good for me so taking a million of them must be even better thoughts?
Reply With Quote
  #5  
Old 03-22-2007, 11:13 AM
TimeWinder TimeWinder is offline
Charter Member
 
Join Date: Jan 2004
Location: Redmond, WA
Posts: 3,348
A guess: Even if the antibiotic itself wasn't harmful, it's continued presence in your system means that by default, anything that manages to infect you is resistant to that antibiotic, or will rapidly become resistant (assuming the antibiotic levels aren't high enough to kill it off completely.). Since many disease strains are already resistant to multiple antibiotics, you might be raising your chances of getting a disease that others might have survived, but you can't cure. Worse, you can then pass this multiply-resistant strain on to others.
Reply With Quote
  #6  
Old 03-22-2007, 05:29 PM
solkoe solkoe is offline
Guest
 
Join Date: Sep 2005
Quote:
But why would anyone want to do this???? There are no highs from antibiotics. Is this one of those if I take one of these its good for me so taking a million of them must be even better thoughts?
I have no interest in doing this. My son is on antibiotics and I was just wondering what would happen if he got the wrong dose or if we continued him on it after the 10 day treatment.
Plus it helps me in my understanding of biology. I teach this stuff.

Thanks for everyone's input.
Reply With Quote
  #7  
Old 03-22-2007, 08:10 PM
Chief Pedant Chief Pedant is offline
Guest
 
Join Date: Feb 2007
Quote:
Originally Posted by solkoe
Well? What could happen?
What might happen if you continued the present dose long after you are supposed to stop?
Most antibiotics used for ordinary infections in otherwise healthy children are pretty benign, falling into categories of beta lactams such as peniciliins and cephalosporins, and macrolides (erythromycin, e.g.).
It's pretty darn hard to actually overdose on them, if by overdose you mean take a whole bottle of liquid or a handful of pills. I did have a medical student once who gave a patient seizures with ridiculously huge IV doses of related beta lactams, but he was particularly stupid and it was the IV route in an otherwise delicate patient that tippied the balance. (No longterm harm)

Other side effects mentioned here above are reasonably common and usually benign.

Putting anyone on long-term antibiotics has its own batch of consequences but we usually don't consider that an overdose, per se, and a couple of weeks of the above antibiotics doesn't usually do it.
Reply With Quote
  #8  
Old 03-22-2007, 09:52 PM
DrDeth DrDeth is offline
Charter Member
 
Join Date: Mar 2001
Location: San Jose
Posts: 22,656
Many Doctors suggest a regime of Probiotics (the "live" in "live culture yogurt") after completing an antibiotic regime.
__________________
I am not a real Doctor
Reply With Quote
  #9  
Old 03-23-2007, 02:23 AM
picunurse picunurse is offline
Member
 
Join Date: Mar 2003
Location: Seattle
Posts: 11,467
As ninharsag said, aminoglycocides, such as gentamicin, vancomicin, and tobramicin can cause renal failure if given in too high a dose. They also cause profound deafness in high doses, or if given too quickly. These side effects are from the intravenous route. Oral aminoglycocides are only used to sterilize the GI tract because they don't pass from the gut to the blood stream, so one wouldn't see them in the at home setting.
Reply With Quote
Reply



Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -5. The time now is 07:27 AM.


Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, vBulletin Solutions, Inc.

Send questions for Cecil Adams to: cecil@chicagoreader.com

Send comments about this website to: webmaster@straightdope.com

Terms of Use / Privacy Policy

Advertise on the Straight Dope!
(Your direct line to thousands of the smartest, hippest people on the planet, plus a few total dipsticks.)

Publishers - interested in subscribing to the Straight Dope?
Write to: sdsubscriptions@chicagoreader.com.

Copyright 2013 Sun-Times Media, LLC.